Pennsylvania, 2026

Drought in Pennsylvania, March 1 to 31, 2026

March 1 to 31, 2026 · NWS CTP · 7 events in 7 counties and zones

Anomalously dry conditions persisted across much of central Pennsylvania through March 2026, with USDM D2 (severe) drought persisting across portions of southern Pennsylvania with improvement across portions of eastern Pennsylvania. This improvement was towards the latter half of the month due to a combination of increased precipitation and snowmelt.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Anomalously dry conditions persisted across much of central Pennsylvania through March 2026, with USDM D2 (severe) drought persisting across portions of southern Pennsylvania with improvement across portions of eastern Pennsylvania. This improvement was towards the latter half of the month due to a combination of increased precipitation and snowmelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 28, 6:14 PM EST, 5 hours 46 minutes earlier. Its key messages:

  • 1) Mild end to February/meteorological winter 2025-2026. 2) Light rain and snow tonight/Sunday morning. 3) Wintry mix likely Tuesday followed by periods of rain with temperatures trending above average for early March.
Area forecast discussion, Feb 28, 6:14 PM EST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
614 PM EST Sat Feb 28 2026

.WHAT HAS CHANGED...
* Little change in the coating to ~1 inch snowfall amounts
  expected for late tonight/early Sunday across mainly the
  higher terrain across the northern half of PA.

&&

.KEY MESSAGES...
1) Mild end to February/meteorological winter 2025-2026.

2) Light rain and snow tonight/Sunday morning.

3) Wintry mix likely Tuesday followed by periods of rain with
temperatures trending above average for early March.

&&

.DISCUSSION...
KEY MESSAGE 1: Mild end to February/meteorological winter 2025-2026

Another mostly sunny and mild afternoon today to close out the
month of feb, with high temperatures this afternoon expected to
range from the mid/upper 40s across the NW Mtns to low 60s
throughout the central and southern valleys of PA.

Moisture-starved cold front is pushing into the Mid Susq Valley
and Scent PA as of 19Z, and deeper/colder air is lagging this
sfc boundary by several hours.

KEY MESSAGE 2: Light rain and snow tonight/Sunday morning.

A weak wave of low pressure (linked to a period of meso-B scale
UVVEL beneath the right entrance region of an upper level jet
max) is expected to develop tonight along a stalled frontal
boundary to our south. These weather features will combine to
bring light precipitation to Central PA later tonight into
Sunday morning.

Accumulating snow will largely be confined to areas north of
I-80 (and focused at elevations AOA 1500 ft MSL), where anywhere
from a coating to 1.5 inches is likely.

Model soundings suggest that areas farther to the south may
struggle to see saturation reach into the dendritic growth zone
(that will be located around the top of the cloudy layer - near
and above 10 KFT AGL), potentially leading to light rain or
some light sleet showers/freezing drizzle being the predominant
weather types. A light glaze of ice appears possible for areas
south of I-80 and north of the turnpike, though the very mild
ground temps this afternoon doesn't provide a good setup for
that.

KEY MESSAGE 3: Wintry mix likely Tuesday followed by periods of
rain with temperatures trending above average for early March

March comes in more like a lion vs. lamb, but just a short
wintry roar before springlike conditions take over.

Modified arctic high migrating southeast from the Great Lakes
now provides a chilly and dry day on Monday. This setup favors
CAD/overrunning wintry mix scenario for Tuesday as moisture
spreads north/east into retreating cold sector. Despite its
magnitude 1040mb, the high appears somewhat transient which
suggests a progressive wintry mix to rain ptype transition from
SW to NE by later Tuesday into Tuesday night.

Timing will likely shift around, but the main themes from next
Wednesday through the first weekend of March will be increasingly
mild with periods of rain. A sizable and springlike warming
trend appears to have staying power based on the 6-10/8-14 day
CPC temp outlooks.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions will give way to lower conditions later tonight
into early Sunday afternoon, as a strong cold front moves
southeast across central PA. Some patchy rain and snow expected,
but amts will be limited. Most likely location for low
conditions will be BFD.

Conditions will improve later Sunday, as a large dry high
pressure system builds into the area, and remain across the
area on Monday.

A warm front lifting northeast on Tuesday will bring more
adverse conditions at times after Monday.

Outlook...

Mon...VFR likely.

Tue...Restrictions likely in wintry mix changing to rain.

Wed-Thu...Restrictions possible in periods of rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

WHAT HAS CHANGED...Lambert
KEY MESSAGES...Lambert/Bauco
DISCUSSION...Bauco
AVIATION...Martin
Hazardous weather outlook, Feb 28, 11:41 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1141 PM EST Sat Feb 28 2026

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-020445-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1141 PM EST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A wintry mix of snow, sleet, and freezing rain is possible on
Tuesday before changing to or ending as rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056>059-063>066-020445-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1141 PM EST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A wintry mix of snow, sleet, and freezing rain is possible on
Tuesday before changing to or ending as rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Schuylkill

When
March 1, 12:00 AM EST to March 10, 8:00 AM EST
Where
Schuylkill forecast zone
Reported by
Drought Monitor
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across eastern of Schuylkill County from February into early March 2026. However, increased rainfall combined with snowmelt led to improvement and removal of D2 drought conditions from Schuylkill County on March 10, 2026.

Drought, Adams

When
March 1, 12:00 AM EST to March 31, 8:00 AM EST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across Adams County through much of March 2026. However, increased rainfall towards the end of the month allowed for severe drought conditions to be removed across the county on March 31, 2026.

Drought, Bedford

When
March 1, 12:00 AM EST to March 31, 8:00 AM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southeastern Bedford County through much of March 2026. However, increased rainfall towards the end of the month allowed for severe drought conditions to be removed across the county on March 31, 2026.

Drought, Cumberland

When
March 1, 12:00 AM EST to March 31, 8:00 AM EST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southwestern Bedford County through much of March 2026. However, increased rainfall towards the end of the month allowed for severe drought conditions to be removed across the county on March 31, 2026.

Drought, York

When
March 1, 12:00 AM EST to March 31, 8:00 AM EST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southwestern York County through much of March 2026. However, increased rainfall towards the end of the month allowed for severe drought conditions to be removed across the county on March 31, 2026.

Drought, Fulton

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southern Fulton County through March 2026. Some light rainfall throughout the month allowed for little expansion of the severe drought but the lack of more widespread rainfall maintained the severe drought across the county, where a Drought Warning remained in effect by the Pennsylvania Department of Environmental Protection for the entire month.

Drought, Franklin

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across central Franklin County through March 2026. Some light rainfall throughout the month allowed for little expansion of the severe drought but the lack of more widespread rainfall maintained the severe drought across the county, where a Drought Warning remained in effect by the Pennsylvania Department of Environmental Protection for the entire month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312128, 1317644, 1317645, 1317646, 1317647, 1317648, 1317649.